Ohio, 2014

Hail in Ohio, June 17, 2014

June 17, 2014 · NWS CLE · 2 events in 2 counties and zones

A few severe thunderstorms developed across northern Ohio as a mid-level impulse interacted with a moist and unstable airmass over the region. The strongest storm produced golf ball size hail in Ashtabula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A few severe thunderstorms developed across northern Ohio as a mid-level impulse interacted with a moist and unstable airmass over the region. The strongest storm produced golf ball size hail in Ashtabula. Quarter size hail was also reported in Euclid in Cuyahoga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 6:44 PM EST, 1 minute earlier.

Area forecast discussion, Jun 17, 6:44 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT TUE JUN 17 2014

.SYNOPSIS...
A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS
THE FORECAST AREA THROUGH THE WEEKEND BEFORE THE FRONT FINALLY MOVES
OFF TO THE SOUTHEAST BY MONDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE CONVECTION THRU THIS EVENING SHOULD SETTLE DOWN ONCE THE SUN
SETS AND THE AIRMASS COOLS SOME AND STABILIZES.

THE NEXT WAVE OF LOW PRESSURE RIDES ALONG THE FRONT NORTH OF THE
AREA TONIGHT HELPING TO START PUSHING THE FRONT SOUTH TOWARD LAKE
ERIE. THE AIRMASS WILL REMAIN QUITE UNSTABLE OVERNIGHT. CONVECTION
ALONG THE FRONT AIDED BY WEAK UPPER ENERGY WILL SAG SOUTH AND SHOULD
START TO AFFECT AT LEAST THE NORTHERN PART OF THE AREA. SOME OF THE
STORMS COULD BE SEVERE WITH DAMAGING WINDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE MODELS DIFFER ON WHETHER THERE WILL BE A LULL IN CONVECTION
DURING WED MORNING INTO EARLY AFTERNOON AFTER THE EARLY WAVE OF
ENERGY MOVES OFF TO THE EAST. WILL SHOW SOME DECREASE IN POPS FOR A
WHILE THEN RAMP THE POPS BACK UP AS DAYTIME HEATING CAUSES THE
AIRMASS TO BECOME EVEN MORE UNSTABLE.

WITH THE COLD FRONT SLOWLY SAGGING WELL DOWN THRU THE CWA BEFORE
STALLING BY THU EVE WILL KEEP THE POPS AT LEAST IN THE HIGH CHANCE
CATEGORY UNTIL SOME DRIER AIR STARTS TO PUNCH INTO THE NE BY LATE
THU. GOOD INSTABILITY AND SOME SHEAR SHOULD CONTINUE TO SUPPORT THE
POSSIBILITY OF SOME SEVERE STORMS.

THE UPPER ENERGY GETS STRETCHED OVER THE AREA THU NIGHT INTO EARLY
FRI LESSENING THE OVERALL CHANCE FOR TSRA. THE DRIER AIR IN THE NE
SHOULD KEEP THE THREAT FOR TSRA IN MAINLY THE SW HALF OF THE AREA.
WEAK UPPER RIDGING FLATTENS LATER FRI AND FRI NIGHT WHILE THE FRONT
LIFTS BACK NE. WILL SHIFT THE CHANCE FOR PRECIP BACK NE WITH THE
SHIFTING FOCUS.

WELL ABOVE NORMAL TEMPS WED WILL MODERATE BACK CLOSE TO NORMAL FOR
THU THRU FRI AS THE FRONT AND CLOUDS SETTLE BACK OVER THE AREA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE RIDGE ALOFT IS PROGGED TO FLATTEN AND BECOME NORTHWEST BY THE
WEEKEND. THE UPPER LOW FROM THE ROCKIES IS PROGGED TO SLOWLY DROP
INTO THE DEVELOPING TROUGH ACROSS THE GREAT LAKES EARLY NEXT WEEK.
THE MODELS HAVE BEEN INCONSISTENT ON THE MOVEMENT AND STRENGTH OF
THE APPROACHING UPPER LOW.

A WEAKENING COLD FRONT MAY FINALLY FLUSH OUT THE STATIONARY BOUNDARY
ON SATURDAY. THERE IS SOME INDICATION THAT THE FRONT MAY GET THROUGH
EARLY IN THE DAY. NOT ENOUGH CONFIDENCE IN THE TIMING YET TO PROMISE
A DRY DAY.

A SERIES OF WEAK COLD FRONTS OR TROUGHS ARE LIKELY EARLY NEXT WEEK
AS THE FLOW ALOFT BECOMES NORTHWEST AND THE TROUGH DEEPENS. IT MAY
TAKE UNTIL TUESDAY OR WEDNESDAY NEXT WEEK FOR THE SURFACE HIGH TO
BUILD DOWN AND PUSH A DRIER AND STABLE AIR MASS AT WHICH POINT WE
COULD FINALLY TAKE THE CHANCE OF SHOWERS/STORMS OUT OF THE FORECAST.
THE CONVECTION WILL LIKELY BECOME MORE DIURNAL...MAINLY AFTERNOON
AND EVENING.

TEMPERATURES GO FROM A FEW DEGREES ABOVE NORMAL ON SATURDAY TO NEAR
NORMAL EARLY NEXT WEEK. DEWPOINTS SHOULD DROP BACK TO NEAR NORMAL
SO NOT AS HUMID.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
BEST CHANCE FOR CONVECTION IS FAR NORTHEAST OHIO AND NWRN PA THIS
EVENING. OTHERWISE VFR...ALTHOUGH WILL ALSO KEEP VCTS IN A FEW
LOCATIONS WEST INTO THE EVENING FOR CONVECTION IN NRN INDIANA.
OVERNIGHT EXPECT ANOTHER ROUND OF CONVECTION WILL LIKELY OCCUR
TOWARDS MORNING BUT PLACEMENT UNCERTAIN AT THIS TIME. SAME FOR
WEDNESDAY SO DID PUT IN VCTS ACROSS MUCH OF THE AREA.

.OUTLOOK...NON VFR LIKELY AT TIMES WEDNESDAY NIGHT THROUGH
SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST.

&&

.MARINE...
THE SOUTH WIND/WAVES ON LAKE ERIE WERE HEADING TOWARD THE CANADIAN
SIDE OF THE LAKE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE LIKELY
AS TIME GOES ON...ESPECIALLY LATER TONIGHT AND WEDNESDAY. MARINERS
WILL HAVE TO BE ALERT FOR THE CHANCE OF THUNDERSTORMS WITH STRONG
WINDS. THE GRADIENT WILL BE LIGHTER ON WEDNESDAY AND LOCAL LAKE
BREEZES ARE POSSIBLE. A WEAK COLD FRONT WILL DROP ACROSS THE LAKE BY
WEDNESDAY NIGHT AND THE FLOW WILL LIKELY COME AROUND FROM THE
NORTHEAST ON THURSDAY.

BY FRIDAY THE FRONT WILL LIKELY HEAD BACK NORTH AND WINDS MAY COME
BACK AROUND FROM THE SOUTH ALTHOUGH NOT A LOT OF CONFIDENCE IN THE
FORECAST POSITION OF THE FRONT LATER IN THE WEEK SO NOT A LOT OF
CONFIDENCE IN THE WIND DIRECTION FORECAST. WIND SPEEDS SHOULD
GENERALLY REMAIN LIGHT BUT THERE IS STILL THE RISK OF THUNDERSTORMS.
THE FLOW SHOULD COME AROUND MORE FROM THE WEST BY THIS WEEKEND AS
ANOTHER WEAK COLD FRONT CROSSES THE LAKE AND THERE WILL STILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...TK
MARINE...KOSARIK
Hazardous weather outlook, Jun 17, 6:45 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT TUE JUN 17 2014

LEZ142>147-162>167-OHZ003-006>013-017>023-027>033-036>038-047-182345-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-LUCAS-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
745 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS
THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY.
AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-148-149-168-169-OHZ014-089-PAZ001>003-182345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ASHTABULA INLAND-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
745 PM EDT TUE JUN 17 2014

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS
THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY.
AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED.

In the hours before

Special weather statement, Jun 17, 5:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
638 PM EDT TUE JUN 17 2014

OHZ012-014-089-PAZ001>003-172345-
LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...MENTOR...JEFFERSON...ASHTABULA...ERIE...
EDINBORO...MEADVILLE
638 PM EDT TUE JUN 17 2014

STRONG THUNDERSTORMS OVER LAKE ERIE WILL CONTINUE TO MOVE EAST
SOUTHEAST ONTO LAND THIS EVENING. THESE THUNDERSTORMS ARE CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 45 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE THUNDERSTORMS AND
COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS. THERE IS A POSSIBILITY SOME OF THE THUNDERSTORMS WILL
INTENSIFY AND BECOME SEVERE. CHECK OUR WEBSITE OR NOAA WEATHER
RADIO FOR THE LATEST WATCHES AND WARNINGS.

SCHEPEL

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ashtabula

When
June 17, 6:45 PM EST
Where
Ashtabula County, Ashtabula
Measured
1.75 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
41.880, -80.800

A trained spotter reported golf ball size hail in Ashtabula.

Hail, Cuyahoga

When
June 17, 9:35 PM EST
Where
Cuyahoga County, 1.73 mi NW of Richmond Hgts
Measured
1 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
41.590, -81.520

Quarter size hail was reported in Euclid via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525877, 525878.